Answer: Today's NCLEX Question of the Day
The answer is C) Hold the lithium and notify the provider, anticipating a serum lithium level.
Lithium has a narrow therapeutic range. Vomiting and diarrhea cause fluid and sodium loss, which makes the kidneys hold on to more lithium, so levels can climb quickly. A coarse tremor, unsteady gait and slurred speech are signs of lithium toxicity, so the next dose should be held and the provider notified right away.
Why not the others: A, giving another dose, could push the level even higher. B is backwards: low salt and low fluid intake raise lithium levels, so clients on lithium need a steady, normal salt intake and plenty of fluids. D, calling these expected side effects, misses toxicity. A fine hand tremor can be expected, but a coarse tremor with ataxia and slurred speech is not.
NCLEX tip: teach clients on lithium to keep salt and fluid intake consistent, and to report vomiting, diarrhea, heavy sweating or new confusion, since anything that dehydrates them can raise their lithium level.
How did you do? Tell us below.
Did you get it right? What other drugs with a narrow therapeutic range do you keep a close eye on?
1
0
Comments (0)
Log in to join the conversation.
No comments yet. Be the first to reply.